Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 24, 2019, 9:47 AM CDT for Chautauqua County, Elk County, Montgomery County, Kansas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 9:47 AM CDT (14:47 UTC)
- Expired
- May 24, 2019, 11:15 AM CDT
- In force
- 88 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted.
158 WGUS53 KICT 241447 FFWICT KSC019-049-125-241745- /O.NEW.KICT.FF.W.0022.190524T1447Z-190524T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 947 AM CDT Fri May 24 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Southern Elk County in southeastern Kansas... Montgomery County in southeastern Kansas... Chautauqua County in southeastern Kansas... * Until 1245 PM CDT. * At 945 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One to two inches of rain is expected over a short amount of time. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Coffeyville, Independence, Cherryvale, Caney, Sedan, Cedar Vale, Dearing, Moline, Longton, Elk City, Tyro, Grenola, Peru, Liberty, Chautauqua, Elk Falls, Havana, Elgin, Bolton and Sycamore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3700 9652 3739 9652 3738 9552 3701 9552 $$ Martin
1 follow-up statement
894 WGUS73 KICT 241615 FFSICT Flash Flood Statement National Weather Service Wichita KS 1115 AM CDT Fri May 24 2019 KSC019-049-125-241623- /O.CAN.KICT.FF.W.0022.000000T0000Z-190524T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elk KS-Montgomery KS-Chautauqua KS- 1115 AM CDT Fri May 24 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN ELK...MONTGOMERY AND CHAUTAUQUA COUNTIES IS CANCELLED... The heavy rain has ended and, for now, so has the threat of flash flooding. Additional thunderstorms are expected later today with a renewed threat of flash flooding possible at that time. Please continue to heed any remaining road closures. LAT...LON 3700 9652 3739 9652 3738 9552 3701 9552 $$ Martin
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:36 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 24, 6:36 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 636 AM CDT Fri May 24 2019 .SHORT TERM...(Today through Tonight) Issued at 319 AM CDT Fri May 24 2019 Active pattern looks to continue for several more days, with numerous rounds of thunderstorms expected through Tuesday evening. A synoptic pattern favorable for essentially daily rounds of thunderstorms across Mid-America has set up across the country, featured by a western CONUS longwave trough and eastern CONUS ridge. Periodic shortwaves ejecting northeast out of the base of the longwave trough have and will continue to interact with a very moist/unstable boundary layer across Mid-America. NAEFS standardized anomaly plots suggest the western CONUS trough and mid/upper winds fields are anomalously deep/strong, with anomalously high low-level moisture/precipitable water values...all ingredients needed for multi-day strong/severe storms and heavy rain/flooding. Current activity progressing across southern/central KS should continue to wane in intensity as the early morning progresses, although cannot rule out a stray severe wind gust, especially if a bowing segment can align itself NNW-SSE perpendicular to 0-3km shear vectors. Imagine we'll be able to cancel tornado watch early. Otherwise, a few showers/thunderstorms may linger through the morning across the area within a zone of rich mid-level moisture and warm advection. Current activity will lay out a weak/subtle low- level baroclinic zone across the area this afternoon, which will be the focus for renewed development this afternoon/evening. Thinking this will be mainly east/southeast of a line from Pratt- Lyons- Salina. 700mb temperatures don't look quite as warm today compared to yesterday, so activity may tend to go up faster and more widespread. That said, extensive clouds, rich mid-level moisture and the shear number of storms may limit the overall severe threat, although still expecting at least a handful of strong/severe storms. Main threats will be hail/wind, although cannot rule out an isolated tornado. The bigger story may be potential for very heavy rainfall, with efficient rain producers due to high PW values. Will continue the flash flood watch through tonight, expanding to include a few more southeast KS counties. Kleinsasser .LONG TERM...(Saturday through Thursday) Issued at 319 AM CDT Fri May 24 2019 The evening-overnight hours of both Saturday and Sunday look active as well, as model consensus ejects a pair of shortwaves northeast over Mid-America. Details regarding placement of the highest PoPs are still unclear, but continued strong moisture/instability coupled with at least modest deep layer shear will support another couple rounds of strong to severe storms along with very heavy rainfall. Monday-Monday night may actually turn out to be on the quiet side, as model consensus keeps the best low-level focus for convection across Nebraska. However, another round of storms is expected again by Tuesday afternoon-evening, as a deep trough and associated strong cold front approach from the west/northwest. Finally a relief from the barrage of daily storms is expected to arrive by mid week, as the overall favorable synoptic pattern breaks down. Kleinsasser && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 624 AM CDT Fri May 24 2019 Showers and isolated thunderstorms continue to impact much of central and south central Kansas this morning. This activity will drift eastward impacting southeast Kansas during the mid to late morning hours. Showers and thunderstorms are expected to redevelop during the afternoon hours as we remain weakly capped with a very moist pbl. Pockets of MVFR or lower are likely under the heaviest activity. && .HYDROLOGY... Issued at 319 AM CDT Fri May 24 2019 Several more rounds of thunderstorms are expected through Tuesday evening, with a continued very heavy rainfall threat. Given saturated soils, low FFG values and already swollen rivers/streams, flooding issues will likely continue and even worsen for some. The greatest threat this afternoon-evening will be generally southeast of a line from Pratt-Lyons-Salina. Numerous storms are expected, and will likely be efficient rain producers given high PW values and relatively higher mid-level moisture. Activity will tend to train SW-NE along a quasi-stationary frontal zone. Kleinsasser && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 77 66 82 65 / 60 60 30 60 Hutchinson 76 65 82 64 / 50 50 20 60 Newton 76 65 81 64 / 60 60 30 70 ElDorado 76 67 80 64 / 70 60 30 70 Winfield-KWLD 78 67 81 66 / 60 60 20 60 Russell 78 62 82 62 / 30 30 20 60 Great Bend 77 63 81 62 / 30 30 20 60 Salina 79 65 83 64 / 40 50 20 60 McPherson 76 65 82 63 / 50 50 20 60 Coffeyville 82 70 82 68 / 30 40 20 50 Chanute 80 69 81 67 / 50 50 30 70 Iola 79 69 81 66 / 50 60 40 70 Parsons-KPPF 81 70 82 67 / 40 50 30 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ049>053- 067>072-082-083-091>095-098. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM HYDROLOGY...ADK
Hazardous weather outlook, May 24, 4:28 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 AM CDT Fri May 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 AM CDT Fri May 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will impact the region, likely most numerous this afternoon and evening generally southeast of a line extending from Salina to Lyons. Strong to severe thunderstorms are likely, with the primary threat being large hail and damaging winds, although an isolated tornado cannot be ruled out. Additionally, a flash flood threat is expected to develop this afternoon and evening, as numerous thunderstorms may tend to move over the same areas. Please refer to the Flash Flood Watch for additional information. Widespread river flooding, some of which is significant, will continue to be a threat as well. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of thunderstorms with heavy rain, flooding, and severe weather will continue to threaten the area at times through Tuesday evening. Please continue to monitor later forecasts as we refine the threat areas for each day. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, mainly southeast of a line extending from Salina to Lyons. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 24, 9:30 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
930 AM CDT Fri May 24 2019
KSZ094-095-098-099-241530-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
930 AM CDT Fri May 24 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
South central Wilson County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 1030 AM CDT.
* At 928 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from near Moline to near Peru to Sunset Lake...and moving
east at 35 mph.
wind gusts up to 40 mph and very heavy rainfall will be possible
with these storms.
* Locations impacted include...
Coffeyville, Independence, Neodesha, Cherryvale, Caney, Sedan,
Dearing, Elk City, Tyro, Peru, Liberty, Chautauqua, Havana, Bolton,
Sycamore, Niotaze, Elk City Lake, Elk City State Park, Hale and
Independence Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3709 9617 3729 9631 3747 9565 3728 9552
3704 9552 3700 9553 3700 9620
TIME...MOT...LOC 1429Z 257DEG 30KT 3731 9625 3711 9608 3679 9621
MartinThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:03 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| May 23, 8:51 PM CDT | Special Weather Statement | ICT | Barton, Russell | 39 min |
| May 23, 9:34 PM CDT | Special Weather Statement | ICT | Saline | 26 min |
| May 23, 10:59 PM CDT | Special Weather Statement | ICT | Marion | 31 min |
| May 23, 11:20 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Rice | 55 min |
| May 24, 1:17 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| May 24, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 58 min |
| May 24, 2:27 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| May 24, 8:30 AM CDT | River Flood Warning | ICT | Barton | 7 days |
| May 24, 9:01 AM CDT | River Flood Warning | ICT | Wilson | 4 days |
| May 24, 9:30 AM CDT | Special Weather Statement | ICT | Montgomery | 60 min |
| May 24, 10:13 AM CDT | River Flood Warning | ICT | Lincoln | 11 hr |
| May 24, 11:40 AM CDT | Flash Flood Watch | ICT | Barton, Ellsworth, Labette, Montgomery, Neosho | 52 hr |
| May 24, 1:12 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| May 24, 1:25 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 24 hr |
| May 24, 1:38 PM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| May 24, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 53 min |
| May 24, 1:54 PM CDT | River Flood Warning | ICT | Russell | 24 hr |
| May 24, 2:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion, Sedgwick | 66 min |
| May 24, 2:32 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Harper, Harvey, Kingman, Sedgwick and 1 more | 7 hr |
| May 24, 2:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 48 min |
| May 24, 2:48 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 5 hr |
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 60 min |
| May 24, 3:19 PM CDT | Special Weather Statement | ICT | Greenwood | 26 min |
| May 24, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 52 min |
| May 24, 3:30 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 60 min |
| May 24, 3:47 PM CDT | River Flood Warning | ICT | Butler | 4 days |
| May 24, 3:47 PM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| May 24, 3:50 PM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| May 24, 3:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 67 min |
| May 24, 4:06 PM CDT | Tornado Warning | ICT | Butler, Cowley | 39 min |
| May 24, 4:28 PM CDT | Tornado Warning | ICT | Chase, Greenwood | 36 min |
| May 24, 4:42 PM CDT | Tornado Warning | ICT | Butler | 33 min |
| May 24, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 49 min |
| May 24, 5:02 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 43 min |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 27 min |
| May 24, 5:24 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Harvey, Marion, Sedgwick | 2 hr |
| May 24, 5:41 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| May 24, 5:46 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion, Woodson | 59 min |
| May 24, 6:06 PM CDT | Flash Flood Warning | ICT | Greenwood | 13 hr |
| May 24, 6:40 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 3 hr |
| May 24, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Elk, Greenwood, Woodson | 62 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.